Texas, 2007

Heavy Snow in Texas, November 25, 2007

November 25, 2007 · NWS LUB · 3 events in 3 counties and zones

The Thanksgiving Holiday weekend concluded with a final round of accumulating snowfall. The extreme southern portions of the South Plains were near the northern periphery of a significant winter storm that impacted much of southwestern and west-central Texas as the persistent upper air storm system finally ejected eastward over the Permian Basin.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The Thanksgiving Holiday weekend concluded with a final round of accumulating snowfall. The extreme southern portions of the South Plains were near the northern periphery of a significant winter storm that impacted much of southwestern and west-central Texas as the persistent upper air storm system finally ejected eastward over the Permian Basin.

New snow accumulations on the 25th were between 3 and 4 inches over Lynn, Terry, and Yoakum Counties, while lesser amounts of less than 1 inch were observed in the surrounding counties. Three day storm total snow cover reached 6 inches in depth at a few locations across the southwestern South Plains.

Reported snow accumulations from the winter storm on the 25th follow: 4 inches in Brownfield (Terry County), 4 inches in O'Donnell (Lynn County), 4 inches in Plains (Yoakum County), 3 inches in Denver City (Yoakum County), and 3 inches in Tahoka (Lynn County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 25, 4:26 AM CST, 5 hours 34 minutes earlier.

Area forecast discussion, Nov 25, 4:26 AM CST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
426 AM CST SUN NOV 25 2007

.SHORT TERM...
POTENT UPPER LEVEL LOW PRESSURE SYSTEM WILL TRACK NORTHEAST TODAY
ACROSS THE NORTHERN PERMIAN BASIN/SOUTHERN SOUTH PLAINS TO THE BIG
COUNTRY. THE 06Z NAM-WRF AND GFS SOLUTIONS ARE IN GOOD AGREEMENT
WITH THE TRACK OF THE LOW WITH THE GFS LATCHING ONTO MORNING
RADAR TRENDS BETTER. COVERAGE AND INTENSITY OF SNOWFALL HAS
INCREASED RAPIDLY ACROSS THE PERMIAN BASIN THIS MORNING AND THIS
ACTIVITY WILL CONTINUE TO EXPAND NORTHWARD INTO THE SOUTHWEST AND
SOUTHERN SOUTH PLAINS THROUGH 12Z. THE SNOW SHIELD IS ENCOUNTERING
SOME DRY AIR NEAR THE CAPROCK WHICH HAS LIMITED SNOW FROM REACHING
LUBBOCK. THE SNOW SHIELD WILL LIKELY OVERTAKE THE DRIER AIR OVER
THE NEXT FEW HOURS AS THE MAIN BATCH OF LIFT AHEAD OF THE UPPER
LOW SPREADS ACROSS THE REGION.

THE MAIN CONCERN TODAY WILL BE THE NORTHWARD EXTENT OF THE
DEFORMATION ZONE SETUP WHICH WILL BE DETERMINED BY THE EXACT TRACK
OF THE UPPER LOW. A WIDE ARRAY OF GUIDANCE INCLUDING SOUNDING
ANALYSIS AND SATELLITE TRENDS HAVE BEEN DIAGNOSED FOR THIS FORECAST
PACKAGE. CONFIDENCE IS HIGH FOR A MAJOR SNOW EVENT TO OCCUR TODAY
FROM GARZA COUNTY EXTENDING NORTHEAST THROUGH THE ROLLING PLAINS
WITH THE EXCEPTION OF MOTLEY COUNTY. THE DEFORMATION ZONE/SHEAR AXIS
WILL LIKELY SETUP ACROSS THESE AREAS WITH LIGHT TO MODERATE SNOW
EXPANDING AFTER 12Z AND BECOMING HEAVY AT TIMES THROUGH THE
AFTERNOON BEFORE DIMINISHING AROUND 00Z MONDAY. THE ADVISORY WILL BE
UPGRADED TO A HEAVY SNOW WARNING FOR ACCUMULATIONS OF 4 TO 6 INCHES
EXCEPT UP TO 7 INCHES POSSIBLE OVER STONEWALL COUNTY.

MID LEVEL RAOB...PROFILER AND SOUNDING ANALYSIS INDICATED VERY DRY
AIR OVER THE NORTHERN TEXAS PANHANDLE. AS THE STORM SYSTEM WRAPS UP
AND PASSES TO THE SOUTH AND EAST OF THE REGION...THE NAM-WRF AND TO
SOME EXTENT THE GFS INDICATES ENTRAINMENT OF THIS DRIER AIRMASS INTO
THE CWFA FROM NORTH TO SOUTH WHICH WILL LIKELY CUTOFF SNOWFALL OVER
THE SOUTHWEST AND SOUTHERN TIER. THE ROLLING PLAINS WILL LIKELY STAY
IN THE MOISTURE LADEN AIRMASS TO THE EAST AND HENCE A LONGER PERIOD
OF SNOWFALL.

WE EXPECT ADVISORY LEVEL SNOWS FROM YOAKUM AND TERRY COUNTIES
THROUGH LUBBOCK...CROSBY...MOTLEY AND CHILDRESS COUNTIES. THE
ADVISORY WILL REMAIN IN AFFECT FOR THE CAPROCK LOCATIONS THROUGH 18Z
(TAKING INTO ACCOUNT DRY AIR INTRUSION) AND THROUGH 00Z MONDAY FOR
THE OTHER COUNTIES. GENERAL 1 TO 3 INCHES EXPECTED.

THE SNOWFALL WILL RAPIDLY DIMINISH AROUND OR SHORTLY AFTER 00Z
MONDAY AS THE UPPER LOW PASSES WELL EAST OF THE REGION. CLEARING
SKIES AND DRY NORTHWEST WINDS WILL USHER IN MORE CHILLY CONDITIONS
SUNDAY NIGHT WITH LOWS MAINLY IN THE 20S.  KW

.LONG TERM...
FEW MEANINGFUL CHANGES TO THIS PART OF THE FCST AS THE FOCUS HAS
BEEN ON THE SHORT TERM WINTER STORM. SPLIT FLOW TO PERSIST ACROSS
THE CONUS THIS WEEK WITH A SERIES OF SHORT WAVE TROUGHS MOVING
EWD ACROSS THE NRN TIER OF THE CONUS IN FAST FLOW AND A CUT OFF
LOW OVER THE ERN PACIFIC OFF THE COAST OF BAJA. THE SERIES OF
TROUGHS WILL BRING A COUPLE OF COLD FRONTS THROUGH THE AREA...
CURRENT TIMING FAVORING WEDNESDAY AND FRIDAY...ALTHOUGH AIR MASS
BEHIND THEM WILL BE FAIRLY WELL MODIFIED. THE CUT OFF LOW AND ITS
EJECTION AND ABSORPTION INTO THE NRN STREAM IS THE MOST
SIGNIFICANT ISSUE AND ITS POTENTIAL FOR PRECIP IN THE FCST AREA.
ECMWF AND GFS ARE IN THE SAME BALL PARK WITH THEIR HANDLING OF
THIS SYSTEM BRINGING IT ACROSS THE PLAINS AS AN OPEN WAVE NEXT
WEEKEND. THAT PATTERN IS NOT USUALLY CONDUCIVE TO PRECIP IN THE
FCST AREA THIS TIME OF YEAR. DID INHERIT SLIGHT CHANCE OF POPS
ACROSS THE SERN ZONES THURSDAY NIGHT AND FRIDAY IN A MID LEVEL
WARM ADVECTION REGIME. THIS IS NOT NECESSARILY A LIKELY SCENARIO
BUT DO AM NOT COMPELLED TO PULL MENTION YET.

&&

.AVIATION...
KLBB...LIGHT SNOW WILL DEVELOP AT THE TERMINAL BY 12Z AND COULD
BECOME MODERATE WITH VSBY AND CIGS FALLING INTO THE MVFR-IFR RANGE.
IMPROVING CONDITIONS ARE EXPECTED LATER THIS AFTERNOON AS DRIER
FILTERS IN FROM THE NORTHWEST. AN AIRPORT WEATHER WARNING MAY BE
REQUIRED BY 12Z.  KW

KCDS...LIGHT TO OCCASIONALLY MODERATE SNOW WILL DEVELOP AFTER 12Z
AND CONTINUE THROUGH THE AFTERNOON BEFORE TAPERING OFF AROUND
00Z. KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        44  24  50  25  62 /  10   0   0   0   0
TULIA         43  23  52  22  62 /  20   0   0   0   0
PLAINVIEW     41  25  52  26  61 /  20   0   0   0   0
LEVELLAND     42  24  54  26  64 /  30   0   0   0   0
LUBBOCK       39  26  53  27  62 /  70   0   0   0   0
DENVER CITY   37  30  56  31  62 /  80   0   0   0   0
BROWNFIELD    37  29  53  29  60 /  80   0   0   0   0
CHILDRESS     36  30  53  30  64 /  70  20   0   0   0
SPUR          35  29  49  27  63 /  80  10   0   0   0
ASPERMONT     33  30  49  27  64 /  80  20   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
TXZ035-036-039>041.

SNOW ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: TXZ026-031.

HEAVY SNOW WARNING UNTIL 6 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: TXZ032-037-038-042>044.

&&

17/07/17
Hazardous weather outlook, Nov 25, 5:38 AM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
538 AM CST SUN NOV 25 2007

TXZ021>044-261145-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
538 AM CST SUN NOV 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER

A WINTER STORM WILL BRING SNOWFALL TO AREAS GENERALLY SOUTH OF A
MORTON TO MEMPHIS LINE TODAY. ACCUMULATIONS OF 1 TO 3 INCHES ARE
POSSIBLE FROM DENVER CITY TO LUBBOCK TO CHILDRESS. SNOW ADVISORIES
HAVE BEEN POSTED FOR THIS AREA. HEAVIER SNOW IS EXPECTED SOUTH AND
EAST OF A POST TO PADUCAH LINE...ON THE ORDER OF 3 TO 7 INCHES. A
HEAVY SNOW WARNING HAS BEEN POSTED FOR THIS AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AND EMERGENCY MANAGERS ACROSS THE ROLLING PLAINS
AND EXTREME SOUTHERN SOUTH PLAINS SHOULD BE AWARE OF THE POTENTIAL
FOR SNOWFALL ACCUMULATIONS. ALTHOUGH TEMPERATURES WILL BE NEAR
FREEZING AND LIGHT SNOWFALL WILL BE SUBJECT TO MELT...SOME SNOWFALL
MAY BECOME HEAVY ENOUGH TO CAUSE TRAVEL PROBLEMS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Yoakum

When
November 25, 10:00 AM CST to 6:00 PM CST
Where
Yoakum forecast zone
Reported by
Law Enforcement
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Heavy Snow, Lynn

When
November 25, 10:00 AM CST to 6:00 PM CST
Where
Lynn forecast zone
Reported by
Law Enforcement
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Heavy Snow, Terry

When
November 25, 10:00 AM CST to 6:00 PM CST
Where
Terry forecast zone
Reported by
Law Enforcement
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64408, 64409, 64410.